Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 12, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Mar 25, 2003, 6:30 AM CST for Franklin County, Saint Louis County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 25, 2003, 6:30 AM CST (12:30 UTC)
- Expired
- Mar 25, 2003, 7:15 AM CST
- In force
- 45 min
- Issued by
- NWS St. Louis, MO
- Area
- Counties, with a storm outline in the text
Counties Franklin County, MO, Saint Louis County, MO
The radar
The St Louis radar (KLSX), 14 km from the middle of the area, began a volume at 12:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 0.5 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1169 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -153 m²/s²
- 0-3 km storm-relative helicity
- -46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
422
WUUS53 KLSX 251230
SVRLSX
MOC071-189-251315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
629 AM CST TUE MAR 25 2003
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN FRANKLIN COUNTY IN EAST CENTRAL MISSOURI
ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI
* UNTIL 715 AM CST
* AT 629 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER VILLA RIDGE...MOVING NORTHEAST AT 25 MPH.
THE PRIMARY THREAT FROM THIS STORM WILL BE DAMAGING HAIL.
* LOCATIONS IN THE PATH...
GRAY SUMMIT
WILDWOOD
ELLISVILLE
BALLWIN
MANCHESTER
TOWN AND COUNTRY
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 3877 9045 3856 9032 3851 9058 3843 9077
3838 9096 3853 9104 3853 9090 3857 9078
3869 9064
$$
CARNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 2:35 AM CST, 3 hours 55 minutes earlier.
Area forecast discussion, Mar 25, 2:35 AM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 235 AM CST TUE MAR 25 2003 00Z MODELS APPEAR TO HAVE INITIALIZED WELL AND ARE VIRTUALLY IDENTICAL OUT TO ABOUT 60 HOURS. 06Z SURFACE CHART SHOWS COLD FRONT ALONG A LINE FROM JUST NORTH OF KJLN TO KCOU TO KSPI AND MOVING STEADILY--IF SLOWLY--SOUTHEASTWARD. THE FRONT MAY HAVE PICKED UP A TINY BIT OF SPEED IN THE PAST FEW HOURS. THINK ITS PROBABLY BEING HELPED ALONG BY THE COLD POOL FROM THE WEAK CONVECTION ALONG IT. THAT SAID...BOTH THE GFS AND ETA ARE DOING WELL WITH THE POSITION OF THE FRONT AT 06Z THOUGH THE ETA IS SOMEWHAT LACKING IN MOISTURE AT THE SURFACE WITH DEWPOINTS JUST A BIT TOO LOW AHEAD OF THE FRONT. BOTH OF THE MODELS SLOW THE FRONT UP AFTER 12Z THIS MORNING...AND THIS SEEMS REASONABLE SINCE CURRENT CONVECTION IS DYING OUT ACROSS THE AREA. WEAKENING COLD POOL SHOULD HELP THE FRONT ALONG TO A POSITION JUST SOUTH OF THE STL METRO AREA GENERALLY FROM KUNO TO JUST NORTH OF KFAM TO JUST NORTH OF KSAR TO JUST NORTH OF KSLO BY 12Z. WE DONT EXACTLY HAVE A HUGE ARCTIC HIGH PUSHING THIS FRONT SOUTHEASTWARD HERE...WINDS--WHEN NOT CONVECTIVELY INDUCED--ARE NOT VERY STRONG BEHIND THE FRONT...RUNNING ONLY BETWEEN 10 TO 15 KTS. 10 TO 20 KT SOUTH TO SOUTHWESTERLY WINDS IN THE WARM SECTOR SHOULD JUST ABOUT COUNTER THE COLD ADVECTION. THEREFORE WOULD THINK THAT THE COLD FRONT SHOULD BECOME NEARLY STATIONARY AFTER 12Z THIS MORNING. THIS WILL MAKE TEMPERATURE FORECASTS FAIRLY CHALLENGING TODAY. AMOUNT OF CLOUD COVER WILL ALSO ADD TO THE CHALLENGE TODAY. MAV TEMPS LOOK TOO COOL ALONG THE EFFECTIVE FRONT AND IN THE WARM SECTOR. WILL LEAN MORE HEAVILY ON MET AND FWC NUMBERS HERE. BEHIND THE FRONT IN THE COOL AIR...MET LOOKS WAY TO WARM...SO SOMEWHERE BETWEEN THE FWC AND MAV LIES THE TRUTH. BOTH MODELS REFIRE CONVECTION ALONG THE FRONT BY 18Z AND SLAM THE COOL AIR THROUGH THE REMAINDER OF OUR CWFA BY 00Z. GFS HAS A BIG CONVECTIVELY INDUCED QPF BULLSEYE CENTERED JUST SOUTH OF KSTL BETWEEN 18Z AND 00Z THIS EVENING. THERE SEEMS TO BE LESS GRID-SCALE FEEDBACK ON THE ETA...AND IT THEREFORE LOOKS MORE BELIEVABLE. OUR GOING POPS LOOK PRETTY GOOD...WILL LIKELY DO JUST A LITTLE TWEAKING HERE AND THERE. REMAINDER OF THE SHORT TERM LOOKS RATHER LESS COMPLICATED (NOTE: FAMOUS LAST WORDS). AFTER THE FRONT FINALLY PUSHES SOUTH AND EAST OF OUR AREA WE SHOULD CLEAR OUT AND COOL OFF PRETTY GOOD. ALL MOS NUMBERS VERY CLOSE...SO WILL FOLLOW CLOSELY. WILL ALSO LEAVE CHANCE PRECIP IN SOUTHERN AND EASTERN ZONES FOR THIS EVENING AS THERE COULD BE SOME POST FRONTAL PRECIP AS EVIDENCED BY SHOWERS BREAKING OUT OVER WESTERN MISSOURI AT THIS TIME. MET GUIDANCE FOR WEDNESDAYS TEMPS LOOKS WAY TOO WARM...THINK MORE CONSERVATIVE FWC/MAV NUMBERS ARE MORE IN LINE. VARIOUS MOS TEMPS ON WEDNESDAY NIGHT ARE AGAIN VERY CLOSE...SO WILL CONTINUE TO FOLLOW CLOSELY. NEXT LOW FORMS SOMEWHERE IN WESTERN NEBRASKA ACCORDING TO THE MODELS ON WEDNESDAY NIGHT/THURSDAY MORNING. ETA TAKES A SOUTHERLY COURSE INTO OKLAHOMA WITH THIS NEXT SYSTEM WHILE GFS TAKES THE MAIN SURFACE WAVE NORTH INTO IOWA BY 00Z FRIDAY. BY 84 HRS--12Z FRIDAY--THE MODELS ARE LOOKING A LITTLE MORE SIMILAR. WITH THE ETA RAPIDLY MOVING THE SURFACE LOW NORTHEASTWARD INTO WEST CENTRAL ILLINOIS. GFS IS STILL FURTHER NORTH WITH THE WAVE IN WESTERN WISCONSIN. IF THIS WERE TWO MONTHS AGO IN THE DEAD OF JANUARY...I WOULD HAVE LEANED TOWARD THE GFS SINCE IT PERFORMED BETTER OVERALL THIS WINTER. HOWEVER...SINCE WE SEEM TO HAVE TRANSITIONED RAPIDLY INTO A SPRINGTIME PATTERN IN THE PAST COUPLE OF WEEKS I AM LESS THAN CONFIDENT IN EITHER SOLUTION. THE DIFFERENCE IN HIGH TEMPERATURES ON THURSDAY COULD BE SIGNIFICANT DEPENDING ON WHICH SOLUTION WORKS OUT. THE ETA BUILDS A STRONG THERMAL RIDGE INTO SOUTHWESTERN AND CENTRAL MISSOURI BY 18Z THURSDAY WITH 850MB TEMPS REACHING +12C BETWEEN COLUMBIA AND KIRKSVILLE. BY 00Z THE +12 ISOTHERM MOVES ALL THE WAY INTO CENTRAL ILLINOIS. THIS SEEMS A BIT TOO WARM TO ME. LAST SUMMERS ETA FORECASTS COME TO MIND WHERE 60+ HOUR FORECASTS WERE TOO WARM AT 850MB. WILL GO NEAR MAV GUIDANCE AT THIS TIME...AND MENTION MY CONCERNS TO THE DAY SHIFT SO THEY CAN WATCH THE MODEL TRENDS...KEEPING IN MIND THAT THURSDAY COULD BE SIGNIFICANTLY WARMER THAN CURRENT MAV FORECASTS. .STL...NONE CARNEY
Hazardous weather outlook, Mar 24, 6:30 AM CST, 24 hours before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 630 AM CST MON MAR 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE NEXT THREAT OF RAIN AFTER TONIGHT AND TOMORROW WILL BE FRIDAY AFTERNOON AND FRIDAY NIGHT. A DEEP STORM SYSTEM IS FORECAST TO DEVELOP IN THE CENTRAL PLAINS ON THURSDAY AND MOVE EAST INTO THE AREA FRIDAY AND FRIDAY NIGHT. ITS STRENGTH WILL PULL A LOT OF GULF MOISTURE NORTH INTO THE AREA. THERE WILL BE A CONSIDERABLE AMOUNT OF RAIN POSSIBLE...AND THERE WILL BE SOME THREAT FOR POSSIBLE SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT... HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE) PEDIGO
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 25, 7:17 AM CST | Severe Thunderstorm Warning | LSX | City of Saint Louis | 28 min |
| Mar 25, 10:21 AM CST | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 39 min |
| Mar 25, 11:05 AM CST | Severe Thunderstorm Warning | LSX | Madison | 40 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.